Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 143, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 21, 2012, 7:14 PM CDT for Union Parish, Louisiana. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2012, 7:14 PM CDT (00:14 UTC)
- Expired
- May 21, 2012, 8:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
County Union Parish, LA
The radar
The Shreveport radar (KSHV), 141 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 7:30 PM CDT | HAIL 1 | N Farmerville, LA | QUARTER SIZE HAIL COVERED THE GROUND ON THE NORTH SIDE OF FARMERVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
351
WUUS54 KSHV 220014
SVRSHV
LAC111-220100-
/O.NEW.KSHV.SV.W.0143.120522T0014Z-120522T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
714 PM CDT MON MAY 21 2012
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL UNION PARISH IN NORTH CENTRAL LOUISIANA...
* UNTIL 800 PM CDT
* AT 714 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 3 MILES NORTH OF FARMERVILLE...AND MOVING SOUTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAYOU
D ARBONNE LAKE AND ROCKY BRANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3258 9228 3259 9230 3258 9231 3258 9240
3260 9242 3267 9241 3267 9248 3286 9255
3295 9233 3265 9216
TIME...MOT...LOC 0013Z 333DEG 18KT 3279 9238
$$
151 follow-up statement
539
WWUS54 KSHV 220037
SVSSHV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
737 PM CDT MON MAY 21 2012
LAC111-220100-
/O.CON.KSHV.SV.W.0143.000000T0000Z-120522T0100Z/
UNION LA-
737 PM CDT MON MAY 21 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR UNION PARISH...
AT 737 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
6 MILES WEST OF ROCKY BRANCH...OR 13 MILES NORTHWEST OF CLAIBORNE...
MOVING SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED PARISH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY
FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY
FROM WINDOWS.
IF ON OR NEAR THE SOUTHEAST PORTIONS OF DARBONNE LAKE...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!
&&
LAT...LON 3258 9228 3259 9230 3258 9231 3258 9240
3260 9242 3267 9241 3278 9251 3286 9229
3265 9216
TIME...MOT...LOC 0036Z 328DEG 21KT 3269 9229
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:26 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, May 21, 2:26 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 226 PM CDT MON MAY 21 2012 .DISCUSSION... WEAK SHORTWAVE IN NNW FLOW ALOFT MOVING OUT OF NE AR/SW TN/N MS THIS AFTERNOON IS HELPING TO TRIGGER WIDELY SCATTERED TSTMS ACROSS PORTIONS OF NE LA. LAPSE ANALYSIS SHOWING THAT DESPITE THE FACT THAT THE WEAK DIFFUSE FRONTAL BOUNDARY HAS PULLED UP STATIONARY JUST SOUTH OF THE I-20 CORRIDOR...CAPE WAS RUNNING NEAR 3K J/KG ACROSS OUR EASTERN HALF THIS AFTERNOON. FURTHER TO THE WEST OF NE LA...CAPPING HAS RESULTED IN VERY LITTLE DEVELOPMENT...BUT HAVE DECIDED TO KEEP SLIGHT CHANCE POPS GOING...ROUGHLY ALONG AND SOUTHEAST OF A LINE FROM LFK AND SHV TO NEAR ELD THROUGH THIS EVENING. ANY CONVECTION SHOULD WEAKEN QUICKLY WITH THE LOSS OF DAYTIME HEATING THIS EVENING. DRIER MID LEVEL AIR WILL CONTINUE TO FILTER INTO THE REGION FROM THE NORTH OVERNIGHT AND THROUGH THE DAY TUESDAY... RESULTING IN COOLER TEMPS TONIGHT AND LESS HUMID CONDITIONS FOR TUESDAY. AFTER ONE MORE COOL NIGHT ON TUE...SFC RIDGE SHIFTS EAST OF THE REGION WITH S WINDS EXPECTED TO RETURN TO THE REGION ON WED. UPPER RIDGING BEGINS TO BUILD FROM CENTRAL TX INTO THE MID MISS/OHIO VALLEY ON WED AS WELL WITH 850MB TEMPS PUSHING 20C ACROSS OUR WESTERN THIRD. WHAT THIS MEAN IS MUCH WARMER TEMPERATURES FOR THE END OF THE WORK WEEK AND INTO THE WEEKEND. THE NAM/WRF MOS OUTPUT IS PICKING UP ON THIS MUCH MORE SO THAN THE GFS MOS DESPITE THE SIMILAR 850MB PROGS AND THEREFORE...WILL BE GOING CLOSER TO ITS MOS OUTPUT FOR WED/WED NIGHT. FROM THERE ON OUT...HAVE GONE ABOVE MEX MOS FOR THU/FRI TIME PERIOD AS 590DAM RIDGE IS CENTERED OVER THE HEART OF THE REGION BY FRIDAY. RIDGE STRENGTHENS TO 593DAM BUT SHIFTS NORTHEAST INTO THE TENN/OHIO VALLEY BY LATE SAT/SUN BUT THE AXIS EXTENDS CLEAR DOWN INTO S TX THUS PREVENTING ANY PRECIP AND KEEPING HIGH TEMPS WELL ABOVE NORMAL FOR LATE MAY. MEXMOS GUIDANCE HAS CAUGHT UP WITH THIS TREND BEYOND FRIDAY AND THUS...HAVE STAYED CLOSE TO ITS NUMBERS FOR THE WEEKEND INTO EARLY NEXT WEEK. LONGER TERM PROGS HINT AT THIS RIDGE SPLITTING BY THE MIDDLE PART OF NEXT WEEK WITH THE MORE DOMINANT PART OF IT BUILDING INTO THE INTER-MOUNTAIN WEST. THIS WOULD PUT OUR REGION BACK INTO NW FLOW ALOFT WHICH WOULD MEAN SLIGHTLY COOLER TEMPS BUT UNTIL THEN...THE HEAT IS ON. PRELIMS TO FOLLOW...13. && .AVIATION... COLD FRONT BISECTS THE CWA FROM NEAR KMLU...TO NEAR KLFK. OUR KSHV VAD WIND PROFILER IS SHOWING SHALLOW NW FLOW UNDER THE CU AND MORE NORTHERLY ALOFT...STILL ONLY 20KTS OR LESS THOUGH. ISOLD CONVECTION INITIATED NEAR KMLU AND MAY FEATHER INTO LOWER TOLEDO BEND AND ADJACENT DEEP E TX UNTIL MID EVENING. WILL AMEND FOR KLFK IF NEEDED. OTHERWISE...SCT CU WILL DIMINISH BY SUNSET WITH JUST SOME MID DECK LEFT. SFC WINDS WILL VEER TO NE BY DAYBREAK LESS THAN 10 KTS FOR TUESDAY. OUTLOOK...LITTLE IF ANY RAIN AND WARMING REST OF WEEK. /24/ && .PRELIMINARY POINT TEMPS/POPS... SHV 62 87 62 89 68 / 20 10 0 10 10 MLU 59 85 59 90 66 / 20 10 0 10 10 DEQ 51 85 54 88 64 / 10 10 0 10 10 TXK 56 85 59 89 67 / 10 10 0 10 10 ELD 54 83 54 88 65 / 20 10 0 10 10 TYR 62 88 65 92 68 / 10 10 0 10 10 GGG 60 88 62 92 68 / 10 10 0 10 10 LFK 63 90 64 92 68 / 20 10 10 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 13/24
Hazardous weather outlook, May 21, 10:38 AM CDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1038 AM CDT MON MAY 21 2012 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-221200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1038 AM CDT MON MAY 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A WEAK COLD FRONT LIES JUST SOUTH OF THE INTERSTATE 20 CORRIDOR THIS MORNING. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THIS BOUNDARY AND NORTH OF THE BOUNDARY ACROSS SOUTHEAST OKLAHOMA INTO SOUTHWEST ARKANSAS. THIS ACTIVITY WILL BE TIED TO AFTERNOON HEATING AND SHOULD DISSIPATE AFTER SUNSET THIS EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED. 13
In the hours before
Special weather statement, May 21, 5:48 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
548 PM CDT MON MAY 21 2012
LAZ006-212315-
UNION-
548 PM CDT MON MAY 21 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
PARISH...
IN NORTH CENTRAL LOUISIANA...
UNION...
INCLUDING THE FOLLOWING LOCATIONS...
HAILE...LINVILLE...LOCH LOMON...MARION AND SPENCER...
AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES SOUTH OF HUTTIG...OR 4
MILES EAST OF MARION...MOVING SOUTH SOUTHEAST AT 15 MPH. THIS STORM
WILL REMAIN OVER RURAL AREAS OF EASTERN UNION PARISH DURING THE NEXT
HALF HOUR.
PEA TO HALF INCH DIAMETER SIZE HAIL...AND WINDS OF 40 TO 45 MPH ARE
EXPECTED WITH THIS STORM.
15Special weather statement, May 21, 7:02 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
702 PM CDT MON MAY 21 2012
LAZ006-220100-
UNION-
702 PM CDT MON MAY 21 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CDT...FOR THE FOLLOWING
PARISH...
IN NORTH CENTRAL LOUISIANA...
UNION...
INCLUDING THE FOLLOWING LOCATIONS...
FARMERVILLE...
AT 702 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTH OF FARMERVILLE...OR 19
MILES SOUTHWEST OF HUTTIG...MOVING SOUTHEAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.
15Nearby
Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.